March 9, 2011 -- Johnson & Johnson has recalled about 384,000 of its Animas Insulin Pump cartridges in the U.S. and France.
According to Reuters, J&J has received 22 injury reports so far.
The cartridges may leak at the plunger side of the cartridge. If this happens, users may receive too little insulin.
The results could be fatal. Diabetes patients who get too little insulin can develop diabetic ketoacidosis. Symptoms include nausea, vomiting, shortness of breath, and excessive thirst and urination. If people with diabetes develop these symptoms, they should seek immediate medical care.
The recall was posted on J&J's Animas web site on Feb. 24. Reuters and Dow Jones Newswire first reported the recall on March 8. According to a message on J&J's Animas web site marked "urgent," the company is contacting every pump user that might have received the recalled cartridges.
Only specific lots of the cartridges are affected. The lot number is clearly marked on the product label. Recalled lot numbers are:
Patients using recalled cartridges should immediately disconnect the infusion set by following these instructions, as provided by Animas:
Disconnect the infusion set from your body (failure to follow these important safety instructions can lead to unintended delivery of insulin).
Unscrew the cartridge cap, leaving the tubing connected to the cartridge.
With the tubing connected to the cartridge, pull the cartridge straight out of your pump.
Disconnect tubing from cartridge, set the cartridge aside to return to Animas.
Fill a new cartridge from an unaffected lot not listed above, and attach infusion set tubing
While still disconnected, rewind, load the cartridge, and prime.
Connect tubing to site once prime is complete.
Fill cannula only if you have inserted a new infusion set.
J&J says replacement cartridges have been shipped to users and should have been received by March 2. Users who have not received replacements may call 877-280-2339.
Get the latest Diabetes newsletter delivered to your inbox!
Your level is currently
If the level is below 70 and you are experiencing symptoms such as shaking, sweating or difficulty thinking, you will need to raise the number immediately. A quick solution is to eat a few pieces of hard candy or 1 tablespoon of sugar or honey. Recheck your numbers again in 15 minutes to see if the number has gone up. If not, repeat the steps above or call your doctor.
People who experience hypoglycemia several times in a week should call their health care provider. It's important to monitor your levels each day so you can make sure your numbers are within the range. If you are pregnant always consult with your health care provider.
Congratulations on taking steps to manage your health.
However, it's important to continue to track your numbers so that you can make lifestyle changes if needed. If you are pregnant always consult with your physician.
Your level is high if this reading was taken before eating. Aim for 70-130 before meals and less than 180 two hours after meals.
Even if your number is high, it's not too late for you to take control of your health and lower your blood sugar.
One of the first steps is to monitor your levels each day. If you are pregnant always consult with your physician.
Thank you for signing up for the WebMD Diabetes Newsletter!
You'll find tips and tricks as well as the latest news and research on Diabetes.
Did You Know Your Lifestyle Choices
Affect Your Blood Sugar?
Use the Blood Glucose Tracker to monitor
how well you manage your blood sugar over time.